HENRY G. KAPLAN, M.D.; JOHAN BAKKEN, M.D.; LEONARD QUADRACCI, M.D.; WILLIAM SCHUBACH, M.D.
This content is PDF only. Please click on the PDF icon to access.
Halothane has been identified as the cause of hypersensitivity-mediated hepatitis (1). Repeated use of this agent has frequently caused hepatotoxicity in humans (2, 3) and laboratory animals (4-7). We recently cared for three patients who developed hepatitis after repeated sniffing of halothane to produce a drug "high."
Patient 1, a thin, 25-year-old Mexican female scrub technician at a local hospital, complained of sore throat, headaches, malaise, nausea, vomiting, and fever of 40 °C. Three days later she was admitted to the hospital where her temperature was 34.5 °C, blood pressure 128/70 mm Hg, and pulse 100 beats/min and irregular. Jaundice
KAPLAN HG, BAKKEN J, QUADRACCI L, et al. Hepatitis Caused by Halothane Sniffing. Ann Intern Med. 1979;90:797–798. doi: https://doi.org/10.7326/0003-4819-90-5-797
Download citation file:
Published: Ann Intern Med. 1979;90(5):797-798.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use